New Jersey, 2001

Damaging Winds in New Jersey, July 11, 2001

July 11, 2001 · NWS OKX · 2 events in 2 counties and zones

During the morning hours of Wednesday, July 11th, a strong cold front swept across northern New Jersey. As this front clashed with moist and unstable air already in place, a line of strong to severe thunderstorms rapidly moved east-southeast across portions of northeast New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

During the morning hours of Wednesday, July 11th, a strong cold front swept across northern New Jersey. As this front clashed with moist and unstable air already in place, a line of strong to severe thunderstorms rapidly moved east-southeast across portions of northeast New Jersey. The line attained a "bow-echo" structure, which produced a swath of damaging winds and small hail across portions of Passaic and Bergen Counties in New Jersey. These damaging winds toppled numerous large trees onto power lines and roadways, which resulted in scattered power outages and road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 11, 1:40 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 11, 1:40 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
240 AM EDT WED JUL 11 2001

MDLS CONSISTANT IN SHOWG UPR LO SPINNG SHTWV THRU FA. NEXT ONE SHUD
BE THIS MRNG ESTIMATG FRM 10 TO AROUND 18Z...ROUGHLY. SO WL WORD ZFP
MINIMAL CHC SHWRS/TSTMS ESP THIS MRNG...ETC. NEXT SHTWV...THU BUT
EVEN SO THINKG CAP...ALONG WITH DWNSLPG NW FLO SHUD STOP ANY CONVCTN
ACRS CWA...BUT POINTS NWD CUD GET SOMETHING. THUS WL KEEP THU DRY
BUT MENTION CHC AFTN SPRINKLES. FWC TEMPS LUK GUD...AND POPS FOR THE
MOST PART LUK OK...BUT WL TWEAK NWRN ZNS TO BE 30. WRKZFP IN AWIPS.

.OKX...NONE.

WOOLDRIDGE

In the hours before

Special weather statement, Jul 11, 2:00 AM EST, 4 hours 5 minutes before
CTZ005>012-NJZ003-006-NYZ071>081-111600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
300 AM EDT WED JUL 11 2001

...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOME
HAS PLACED A PORTION OF THE TRI-STATE IN THE SLIGHT RISK OF SEVERE
THUNDERSTORMS AREA FOR THIS MORNING.

NATIONAL WEATHER SERVICE RADAR WAS SHOWING A GROWING AREA OF
THUNDERSTORMS ACROSS NORTH CENTRAL PENNSYLVANIA. THIS AREA IS
EXPECTED TO REACH THE METRO AREA BY DAYBREAK.

SOME OF THESE STORM CAN PRODUCE WIND GUSTS IN EXCESS OF 58 MPH AND
LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHE+R INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

WOOLDRIDGE
Special weather statement, Jul 11, 2:16 AM EST, 3 hours 49 minutes before
CTZ005>012-NJZ003-006-NYZ071>081-111600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY ...CORRECTED...
316 AM EDT WED JUL 11 2001

...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA
HAS PLACED A PORTION OF THE TRI-STATE IN THE SLIGHT RISK OF SEVERE
THUNDERSTORMS AREA FOR THIS MORNING...

THE PORTION INCLUDES ALL OF NEW YORK CITY...SOUTHERN CONNECTICUT AND
LONG ISLAND.

NATIONAL WEATHER SERVICE RADAR WAS SHOWING A GROWING AREA OF
THUNDERSTORMS ACROSS NORTH CENTRAL PENNSYLVANIA. THIS AREA IS
EXPECTED TO REACH THE METRO AREA BY DAYBREAK.

SOME OF THESE STORM CAN PRODUCE WIND GUSTS IN EXCESS OF 58 MPH AND
LARGE HAIL.

STAY TUNED wTO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

WOOLDRIDGE
Special weather statement, Jul 11, 4:07 AM EST, 1 hour 58 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-111600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
507 AM EDT WED JUL 11 2001

...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA
HAS PLACED THE ENTIRE TRI-STATE REGION INTO A SEVERE WEATERH WATCH
BOX UNTIL 10 AM...

RADAR WAS SHOWING AN AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING
INTO NORTHEAST PENNSYLVANIA. THIS AREA IS EXPECTED TO ENTER THE
METRO AREA AROUND 6 AM OR SO.

THESE THUNDERSTORMS HAD A HISTORY OF PRODUCING STRONG WIND GUSTS.
THEY COULD ALSO PRODUCE LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHTER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

WOOLDRIDGE
Special weather statement, Jul 11, 4:13 AM EST, 1 hour 52 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-111600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY ...CORRECTED...
513 AM EDT WED JUL 11 2001

...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA
HAS PLACED THE ENTIRE TRI-STATE REGION INTO A SEVERE WEATHER WATCH
BOX UNTIL 10 AM...

RADAR WAS SHOWING AN AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING
INTO NORTHEAST PENNSYLVANIA. THIS AREA IS EXPECTED TO ENTER THE
METRO AREA AROUND 6 AM OR SO.

THESE THUNDERSTORMS HAD A HISTORY OF PRODUCING STRONG WIND GUSTS.
THEY COULD ALSO PRODUCE LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

jFOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

WOOLDRIDGE

The radar

The Philadelphia radar (KDIX), 111 km away, was scanning. The volume nearest the first event began at 11:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Passaic

When
July 11, 6:05 AM EST
Where
Passaic County, Wayne
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.933, -74.250

Thunderstorm Wind, Bergen

When
July 11, 6:20 AM EST to 6:35 AM EST
Where
Bergen County, Saddle River
Measured
52 kt (60 mph)
Injuries
1 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
41.033, -74.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259375, 5259376.